Alert archive / Montana / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 5, NWS Great Falls, MT

May 10, 2007Gallatin County, Madison County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at May 10, 2007, 2:24 PM MDT for Gallatin County, Madison County, Montana. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2007, 2:24 PM MDT (20:24 UTC)
Expired
May 10, 2007, 3:15 PM MDT
In force
51 min
Issued by
NWS Great Falls, MT
Area
Counties, with a storm outline in the text

Counties Gallatin County, MT, Madison County, MT

The radar

The Billings radar (KBLX), 192 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 2:40 PM MDTHAIL 0.885 S Bozeman, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 2:16 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 8.4 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2007-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2007-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1438 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTFX 102023
SVRTFX
MTC031-057-102115-
/O.NEW.KTFX.SV.W.0005.070510T2024Z-070510T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
224 PM MDT THU MAY 10 2007

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL GALLATIN COUNTY IN SOUTHWEST MONTANA...
  THIS INCLUDES THE CITY OF BOZEMAN...
  EXTREME NORTHEASTERN MADISON COUNTY IN SOUTHWEST MONTANA...

* UNTIL 315 PM MDT

* AT 224 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES SOUTHWEST OF BOZEMAN...MOVING
  NORTHEAST AT 35 MPH.

* LOCATIONS IN THE WARNING INCLUDE BOZEMAN.

HAIL TO THE SIZE OF NICKELS IS LIKELY WITH THIS STORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4559 11143 4544 11131 4571 11048 4593 11065

$$
2 follow-up statements
000 
WWUS55 KTFX 102053
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
253 PM MDT THU MAY 10 2007

MTC031-057-102115-
/O.CON.KTFX.SV.W.0005.000000T0000Z-070510T2115Z/
MADISON MT-GALLATIN MT-
253 PM MDT THU MAY 10 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MDT
FOR CENTRAL GALLATIN AND EXTREME NORTHEASTERN MADISON COUNTIES...

AT 254 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR
BOZEMAN...MOVING NORTHEAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4559 11143 4544 11131 4571 11048 4593 11065

$$
000 
WWUS55 KTFX 102110
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
310 PM MDT THU MAY 10 2007

MTC031-057-102120-
/O.EXP.KTFX.SV.W.0005.000000T0000Z-070510T2115Z/
MADISON MT-GALLATIN MT-
310 PM MDT THU MAY 10 2007

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GALLATIN AND EXTREME
NORTHEASTERN MADISON COUNTIES EXPIRES AT 315 PM MDT...

THE THUNDERSTORM HAS WEAKENED AND MOVED OUT OF THE AREA.

LAT...LON 4559 11143 4544 11131 4571 11048 4593 11065

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 11:40 AM MDT, 2 hours 44 minutes earlier.

Area forecast discussion, May 10, 11:40 AM MDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1140 AM MDT THU MAY 10 2007

.UPDATE...
DUE TO CLOUDS AND RAIN ACROSS NORTH CENTRAL MONTANA TEMPERATURES
ARE SLOW WARM UP THIS MORNING. WILL UPDATE AGAIN TO LOWER HIGH
TEMPERATURES ACROSS THE NORTH. MEIER

&&

.AVIATION...
UPDATED 1740Z.
A WEATHER DISTURBANCE WILL BE MOVING THROUGH THE AREA THE REST OF
THIS AFTERNOON AND THROUGH THIS EVENING. AHEAD OF IT THERE WILL
SHOWERS AND THUNDERSTORMS. IT LOOKS LIKE THE AREA FROM KCTB TO KHVR
WILL BE TOO STABLE FOR MUCH THREAT OF THUNDER. NEAR AND SOUTH OF A
LINE FROM KGTF TO KLWT EXPECT THE THREAT OF SOME STRONG
THUNDERSTORMS WITH A RISK OF WIND GUSTS TO 50 KNOTS AND HAIL. SOME
OF THESE STORMS WILL ALSO HAVE MVFR OR EVEN IFR CONDITIONS IN HEAVY
RIAN. SHOWERS AND THUNDERSTORMS WILL END IN THE WEST EARLY THIS
EVENING AND BY MIDNIGHT IN THE EAST. EXPECT CLEAR OR NEARLY CLEAR
SKIES LATE TONIGHT INTO EARLY FRIDAY MORNING. ALTHOUGH NOT INDICATED
IN THE TAFS THERE IS A SMALL THREAT OF FOG OR LOW CLOUDS AT KHVR AND
AT KLWT LATE TONIGHT AND EARLY FRIDAY MORNING. JMB

&&

.PREV DISCUSSION... (ISSUED 400 AM MDT THU MAY 10 2007)

DISCUSSION...
A RATHER ACTIVE...EARLY SUMMER LIKE WEATHER PATTERN SETTING UP OVER
THE REGION FOR THE NEXT FEW DAYS.

TODAY...A WEAK WARM FRONT IS PUSHING NORTH THROUGH THE REGION THIS
MORNING. THIS FRONT WAS LOCATED ALONG A LINE FROM JUST NORTH OF
DILLON TO LEWISTOWN. SHOWERS AND ISOLATED THUNDERSTORMS WERE
DEVELOPING ALONG THIS FRONT. THESE SHOWERS WILL GRADUALLY PUSH
NORTHWARD THROUGH NORTH CENTRAL MONTANA THIS MORNING. ANY PRECIP
WITH THIS ACTIVITY THIS MORNING WILL BE LIGHT THOUGH. FOR THIS
AFTERNOON...A STRONGER UPPER LEVEL DISTURBANCE WILL MOVE INTO
SOUTHWEST MONTANA...AS AN AREA OF SURFACE LOW PRESSURE MOVES EAST
ACROSS THE SOUTHERN PORTIONS OF MONTANA. THUNDERSTORMS WILL
REDEVELOP EARLY THIS AFTERNOON OVER SOUTHWEST MONTANA...THEN MOVE
NORTHEAST TOWARDS THE GREAT FALLS AND LEWISTOWN AREAS. THIS AREA OF
THUNDERSTORMS WILL BECOME MORE WIDESPREAD OVER CENTRAL/SOUTHWEST
MONTANA BY EVENING. A FEW STORMS WILL BE SEVERE...WITH DAMAGING
WINDS/HAIL. SEE HWO FOR MORE DETAILS. TEMPERATURES WILL BE SLIGHTLY
COOLER TODAY WITH CLOUDS/PRECIP...BUT STILL ABOVE NORMAL.

FOR TONIGHT...EXPECT SHOWERS AND THUNDERSTORMS DURING THE EVENING
HOURS...BUT MOST OF THIS ACTIVITY WILL DIMINISH BY MIDNIGHT AS THE
SURFACE AREA OF LOW PRESSURE PULLS TO THE EAST.

FOR FRIDAY/FRIDAY NIGHT...EXPECT A BIT WARMER TEMPERATURES TO MOVE
BACK INTO THE REGION...AS WEAK UPPER LEVEL RIDGING TAKES PLACE
ALOFT. A WEAK UPPER LEVEL DISTURBANCE WILL DEVELOP OVER SOUTHWEST
MONTANA DURING THE AFTERNOON HOURS...PRODUCING A FEW ISOLATED
THUNDERSTORMS OVER SOUTHWEST MONTANA...AND THE WESTERN PORTIONS OF
NORTH CENTRAL MONTANA. AT THIS TIME...MOST STORMS ARE EXPECTED TO
REMAIN BELOW SEVERE CRITERIA.

FOR SATURDAY...A MOIST SOUTHWEST FLOW WILL DEVELOP ALOFT...AS EVEN
WARMER AIR CONTINUES TO PUSH NORTHWARD INTO THE REGION. AFTERNOON
HIGHS ON SATURDAY WILL RANGE BETWEEN 15 AND 20 DEGREES ABOVE NORMAL.
ADDITIONALLY...ANOTHER ROUND OF SHOWERS/THUNDERSTORMS ARE EXPECTED
OVER THE REGION...SOME THUNDERSTORMS WILL BE SEVERE...AS THE AIRMASS
BECOMES QUITE UNSTABLE DURING THE AFTERNOON HOURS. BRUSDA

SATURDAY NIGHT THROUGH THURSDAY...THE UPPER LEVEL RIDGE OVER THE
DESERT SOUTHWEST IS PROGGED TO BREAK DOWN EARLY NEXT WEEK. SHORTWAVE
ENERGY WILL MOVE THROUGH THE REGION SATURDAY NIGHT FOR A CHANCE OF
SHOWERS AND THUNDERSTORMS...POSSIBLY SEVERE WITH LOCALLY HEAVY
RAINS. TEMPERATURES THAT ARE NEAR SEASONAL NORMS ALONG WITH
CONTINUED UNSETTLED CONDITIONS WILL PREVAIL SUNDAY AS THE FLOW ALOFT
TRANSITIONS TO A MORE WESTERLY FLOW BEHIND THE SHORTWAVE. MODELS ARE
IN DISAGREEMENT FOR MUCH OF EARLY AND MID WEEK WITH VARIOUS
DISTURBANCES TRANSITIONING THROUGH THE REGION AT TIMES SO HAVE
CONTINUED A BROAD-BRUSHED SLIGHT CHANCE TO CHANCE OF SHOWERS AND
THUNDERSTORMS WITH TEMPERATURES SLOWLY REBOUNDING ABOVE SEASONAL
NORMALS. BY NEXT THURSDAY IT APPEARS THAN AN UPPER LEVEL RIDGE COULD
BEGIN TO BUILD OVER THE NORTHERN ROCKY MOUNTAINS. MPJ

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  62  44  79  50 /  40  30  10  10
CTB  62  42  73  48 /  30  20  10  10
HLN  69  47  82  51 /  50  30  20  10
BZN  76  46  81  50 /  40  30  20  20
WEY  66  28  74  30 /  30  20  30  30
DLN  73  44  77  46 /  30  20  20  10
HVR  61  46  81  49 /  50  40  10  10
LWT  67  46  78  48 /  40  60  10  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MEIER
LONG TERM...MPJ
AVIATION...BLANK

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, May 10, 9:00 AM MDT, 5 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
900 AM MDT THU MAY 10 2007

MTZ008-012-014-015-050>055-111500-
BEAVERHEAD-CASCADE-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
900 AM MDT THU MAY 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

AS THE AIRMASS BECOMES UNSTABLE THIS AFTERNOON...THUNDERSTORMS
WILL DEVELOP OVER SOUTHWEST MONTANA. THESE STORMS WILL MOVE
NORTHEAST INTO CENTRAL MONTANA LATE THIS AFTERNOON AND EVENING. A
FEW OF THESE THUNDERSTORMS COULD BE SEVERE...WITH THE MAIN THREAT
BEING DAMAGING WIND GUSTS AND LARGE HAIL. THE BEST TIME FRAME FOR
THE SEVERE THUNDERSTORMS WILL BE FROM 3 PM THIS AFTERNOON...UNTIL
9 PM THIS EVENING.

LISTEN TO NOAA WEATHER RADIO...OR YOUR LOCAL MEDIA FOR THE LATEST
INFORMATION...FORECASTS...AND ANY POSSIBLE WATCHES OR WARNINGS
THAT COULD BE ISSUED LATER TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN EARLY SUMMER LIKE WEATHER PATTERN WILL RESIDE OVER THE REGION
THROUGH SATURDAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP DURING THE AFTERNOON AND EVENING HOURS ON SATURDAY. SOME
OF THESE STORMS COULD BE SEVERE. DAMAGING WIND GUSTS AND LARGE
HAIL WILL BE THE MAIN THREAT FROM ANY SEVERE THUNDERSTORMS THAT
DEVELOP.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ009>011-013-044>049-111500-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CHOUTEAU-TOOLE-
LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-
900 AM MDT THU MAY 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN EARLY SUMMER LIKE WEATHER PATTERN WILL RESIDE OVER THE REGION
THROUGH SATURDAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP DURING THE AFTERNOON AND EVENING HOURS ON SATURDAY. SOME
OF THESE STORMS COULD BE SEVERE. DAMAGING WIND GUSTS AND LARGE
HAIL WILL BE THE MAIN THREAT FROM ANY SEVERE THUNDERSTORMS THAT
DEVELOP.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, May 10, 1:28 PM MDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
128 PM MDT THU MAY 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     HAIL             12 W WHITEHALL          45.87N 112.35W
05/10/2007  M0.75 INCH       JEFFERSON          MT   PUBLIC

            HAM OPTR RPD PENNY SIZED HAIL. LITTLE RAIN/WIND. CLOUD TO
            GROUND LIGHTNING

0125 PM     HAIL             12 W WHITEHALL          45.87N 112.35W
05/10/2007  M1.00 INCH       JEFFERSON          MT   PUBLIC

            QUARTER SIZED HAIL WITH FREQUENT LIGHTNING. RPTD BY HAM
            RADIO OPTR

&&

WILLIAMSON DC

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 1:10 PM MDTSevere Thunderstorm WarningTFXJefferson, Madison50 min
May 10, 1:57 PM MDTSevere Thunderstorm WarningTFXBeaverhead, Madison48 min
May 10, 3:49 PM MDTSevere Thunderstorm WarningTFXCascade, Lewis and Clark56 min
May 10, 4:19 PM MDTSevere Thunderstorm WarningTFXLewis and Clark41 min
May 10, 4:45 PM MDTSevere Thunderstorm WarningTFXCascade, Chouteau60 min

Nearby

Severe Thunderstorm Warnings in Montana, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.